Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 86, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 24, 2023, 1:30 PM PDT for Inyo County, San Bernardino County, California; Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2023, 1:30 PM PDT (20:30 UTC)
- Expired
- Aug 24, 2023, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1849 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679
WGUS55 KVEF 242030
FFWVEF
CAC027-071-NVC003-242330-
/O.NEW.KVEF.FF.W.0086.230824T2030Z-230824T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
130 PM PDT Thu Aug 24 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern Inyo County in south central California...
San Bernardino County in southern California...
Southwestern Clark County in southern Nevada...
* Until 430 PM PDT.
* At 130 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Sandy Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3591 11594 3594 11575 3578 11550 3569 11560
3553 11564 3551 11577 3565 11583
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM2 follow-up statements
589
WGUS75 KVEF 242202
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
302 PM PDT Thu Aug 24 2023
CAC027-071-NVC003-242330-
/O.CON.KVEF.FF.W.0086.000000T0000Z-230824T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-San Bernardino CA-Clark NV-
302 PM PDT Thu Aug 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT THIS
AFTERNOON FOR SOUTHEASTERN INYO, SAN BERNARDINO AND SOUTHWESTERN
CLARK COUNTIES...
At 302 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Sandy Valley, Kingston Road, and Excelsior Mine Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3591 11594 3594 11575 3578 11550 3569 11560
3553 11564 3551 11577 3565 11583
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM906
WGUS75 KVEF 242324
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
424 PM PDT Thu Aug 24 2023
CAC027-071-NVC003-242334-
/O.EXP.KVEF.FF.W.0086.000000T0000Z-230824T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-San Bernardino CA-Clark NV-
424 PM PDT Thu Aug 24 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT THIS AFTERNOON FOR
SOUTHEASTERN INYO, SAN BERNARDINO AND SOUTHWESTERN CLARK COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3591 11594 3594 11575 3578 11550 3569 11560
3553 11564 3551 11577 3565 11583
$$
SMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:07 PM PDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 24, 12:07 PM PDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1207 PM PDT Thu Aug 24 2023 .SYNOPSIS...Shower and thunderstorm chances will decrease after this evening as slightly more stable air moves in. Friday, thunderstorm chances should be limited to northern and eastern Mohave County. Temperatures will increase through the weekend and early next week as dry conditions persist. && .SHORT TERM...through Friday night. As of midday, deeper cumulus clouds were already popping over higher terrain east of a line from Tonopah to the Spring Mountains to Laughlin. Precipitable water of one to 1.5 inches was present in this area, fueling a heavy rain threat with any storms. A few storms could develop farther west over Death Valley, where precipitable water was near an inch, and orographic forcing over the Sierra Nevada could overcome the lower PW there. Downdraft CAPE was maximized in an axis through Lincoln, Nye, Clark, southeast Inyo, and western and central San Bernardino counties, supporting strong to marginally severe outflow winds with the stronger storms. The main focus for today will be storms over Mount Charleston and Death Valley, where cleanup is underway of significant damage from heavy rain associated with the remnants of Pacific Hurricane Hilary. Today, the remnants of Atlantic Tropical Storm Harold (which helped push the current moisture into our area) are rolling north through the Four Corners region. As this system moves away to the northeast Friday, conditions will become slightly less favorable for thunderstorms in our area as mid level heights rise, which is good news for the ongoing cleanup efforts. Sticky surface dewpoints of 50-60F in the lower elevations will continue however, and temperatures will rise a few degrees from today. .LONG TERM...Saturday through next Wednesday. High pressure is centered over the Desert Southwest through the beginning of next week, which will keep monsoon moisture confined to areas south of our forecast region, and result in sunny skies through the weekend. Monsoon moisture is forecast to creep back into Mohave County on Wednesday, which will increase precipitation chances in the area. Winds through Tuesday are forecast to be light, with breezy afternoon winds picking up Wednesday. Temperatures will increase through the weekend and start of next week, remaining above- normal through the rest of the forecast period. && .AVIATION...For Harry Reid...Winds will mainly be light and diurnal outside of the influence of thunderstorm wind gusts. The highest chance of thunderstorm winds exists between 21 and 03Z, with wind gusts up to 25 kts from the direction of the storms. Winds will drop to below 8 kts after sunset, remaining light overnight, when a normal light and diurnal pattern resumes. For the rest of southern Nevada, northwest Arizona and southeast California...Winds will be mainly light and diurnal, with the exception of terminals influences by local thunderstorms. Terminals most likely to have thunderstorm influence include KVGT, KHND, KEED, and KIFP. Greatest probability of thunderstorm winds will be between 21 and 03Z. KBIH will experience gusty south-southeast winds between 20Z and sunset between 15 and 20 kts. KDAG will breeze from the southeast through the day before becoming southwesterly before sunset. Winds areawide will remain light overnight, becoming diurnal. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Salmen/Varian AVIATION...Berc For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:41 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 23, 8:11 PM PDT | Areal Flood Advisory | VEF | Clark | 2 hr |
| Aug 23, 8:50 PM PDT | Areal Flood Advisory | VEF | Clark | 115 min |
| Aug 24, 3:14 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 24, 3:38 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 24, 4:23 PM PDT | Areal Flood Advisory | VEF | Clark | 112 min |
Nearby
Flash Flood Warnings in California, 2023Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.